Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 396, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 29, 2003, 7:21 PM CDT for Talladega County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2003, 7:21 PM CDT (00:21 UTC)
- Expired
- Jul 29, 2003, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Talladega County, AL
The radar
The Birmingham radar (KBMX), 42 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1291 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 300021
SVRBHM
ALC121-300100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 PM CDT TUE JUL 29 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TALLADEGA COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 800 PM CDT
* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTH OF CHILDERSBURG...MOVING
SOUTHEAST AT 5 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SYLACAUGA.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3330 8636 3318 8647 3314 8637 3312 8620
3326 8617
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:22 PM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 29, 2:22 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 222 PM CDT TUE JUL 29 2003 THE ALL ANTICIPATED FRONT WE HAVE BEEN TALKING ABOUT ALL WEEK IS CURRENTLY IN NORTHERN TENNESSEE DRAGGING ITS FEET JUST LIKE WE THOUGHT IT WOULD. AN ASSOCIATED MCS CURRENTLY LOCATED OVER NORTHERN MISSISSIPPI IS STILL EDGING SOUTHEASTWARD INTO EXTREME WESTERN ALABAMA. OUTFLOW BOUNDARY FROM THUNDERSTORM COMPLEX MOVED THROUGH CENTRAL ALABAMA A COUPLE OF HOURS AGO HAS CAUSED SOME THUNDERSTORMS TO FIRE SOUTH OF I-20 AND EAST OF I-65. THIS IS THE AREA WITH THE GREATEST INSTABILITY...LESS CLOUD COVER AND CAPES UP TO 4000 J/KG HAS RESULTED IN THE POTENTIAL FOR WET MICROBURSTS FOR THIS AFTERNOON. THIS SAME BOUNDARY WAS ALSO ABLE TO STABILIZE AREAS (FOR NOW) AROUND BIRMINGHAM AND POINTS NEWD AS IT PASSED THROUGH. THINGS SHOULD QUIET DOWN THIS EVENING WITH SOME LINGERING STORMS NOT OUT OF THE QUESTION AFTER SUNSET. PLAN ON LOWERING POPS TONIGHT FOR NE ZONES. WITH FRONT STILL TO OUR NORTH BUT CLOSE ENOUGH TO ACT AS A FOCUSING MECHANISM...EXPECT SEVERAL IMPULSES/SURFACE WAVES TO RIDE ALONG THE BOUNDARY UNTIL IT WASHES OUT AROUND FRIDAY. HENCE...I WILL KEEP HIGHER END POPS FOR SCATTERED WORDING ON WEDNESDAY AND THURSDAY ESPECIALLY FOR THE NORTHERN ZONES. BY THE WEEKEND...THE UPPER LEVEL LONGWAVE PATTERN BECOMES SOMEWHAT MORE IMPRESSIVE. THE RIDGE IN THE WEST MOVES POLEWARD AS A CLOSED UPPER LEVEL LOW MOVES OVER THE GREAT LAKES. THIS WILL ALLOW THE TROUGH IN THE EAST TO DIG FURTHER SOUTH AND WE ALL KNOW WHAT THIS MEANS. ALABAMA WILL BE UNDER UPPER LEVEL NORTHWESTERLY FLOW THROUGHOUT THE EXTENDED PACKAGE. THIS COMBINED WITH LOW LEVEL SOUTHWESTERLY WINDS BRINGING IN MOISTURE FROM THE GULF WILL RESULT IN TYPICAL SUMMERTIME THUNDERSTORMS THROUGH MONDAY. BY LATE MONDAY/TUESDAY THE MODELS ONCE AGAIN HAVE A FRONT APPROACHING THE CWA MONDAY. WE WILL HAVE TO WAIT AND SEE ON THAT ONE. TEMPERATURES WILL REMAIN AROUND SEASONAL NORMALS DURING THE EXTENDED. .PRELIMINARY NUMBERS... BHM 72 89 72 89 71 / 20 50 30 50 MGM 72 91 73 91 72 / 30 40 30 40 .BHM...NONE. KH/99
Hazardous weather outlook, Jul 29, 1:25 PM CDT, 5 hours 56 minutes before
ALZ011>015-017>050-292030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 125 PM CDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... STRONG THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE AREA THIS AFTERNOON DURING THE PEAK HEATING OF THE DAY AS THE ATMOSPHERE IS VERY UNSTABLE. AREAS SOUTH OF A VERNON TO CALERA TO WEDOWEE LINE WILL HAVE THE BEST CHANCE FOR STRONG STORMS. WET MICROBURSTS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND THURSDAY ACROSS THE AREA. THE MAIN HAZARDS FROM THE STORMS WILL BE BRIEF GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD PAY ATTENTION TO THE LATEST WEATHER INFORMATION THIS AFTERNOON FOR POSSIBLE WATCHES AND WARNINGS.
In the hours before
Special weather statement, Jul 29, 2:25 PM CDT, 4 hours 56 minutes before
ALZ022-292000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 225 PM CDT TUE JUL 29 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 300 PM CDT... .FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF 35 TO 45 MILES AN HOUR ARE LIKELY FROM THIS THUNDERSTORM. AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER REFORM...MOVING SOUTHEAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR REFORM...PALMETTO... HARPERS MILL AND GORDO THROUGH 300 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3351 8802 3334 8809 3320 8787 3347 8785
Special weather statement, Jul 29, 3:15 PM CDT, 4 hours 6 minutes before
ALZ023-292045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 315 PM CDT TUE JUL 29 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 345 PM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE LIKELY FROM AN APPROACHING THUNDERSTORM. .LOCALLY HEAVY RAINFALL IS LIKELY FROM AN APPROACHING THUNDERSTORM...PRODUCING LOCALIZED FLOODING. AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER HOLT...MOVING SOUTHEAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TUSCALOOSA AND HOLT THROUGH 345 PM CDT. LAT...LON 3329 8752 3313 8763 3302 8747 3321 8720
Special weather statement, Jul 29, 3:41 PM CDT, 3 hours 40 minutes before
ALZ033-034-292130-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT TUE JUL 29 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR PERRY AND BIBB COUNTIES UNTIL
430 PM CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.
AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CROSSING OVER THE BIBB AND PERRY COUNTY
LINES...MOVING SOUTHEAST AT 35 MPH...OUT OF TUSCALOOSA COUNTY.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WOODSTOCK...WEST BLOCTON...HEIBERGER...CENTREVILLE...BRENT...
MARVEL...OAKMULGEE AND LAWLEY THROUGH 430 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3270 8745 3271 8744 3302 8731 3314 8728
3314 8719 3321 8717 3316 8697 3309 8696
3305 8689 3284 8689 3284 8701 3261 8705
3269 8744Special weather statement, Jul 29, 4:05 PM CDT, 3 hours 16 minutes before
ALZ044-046-292145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
405 PM CDT TUE JUL 29 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR BULLOCK AND MONTGOMERY
COUNTIES UNTIL 445 PM CDT...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM AND STRONG WIND GUSTS.
AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM SOUTHEAST OF MONTGOMERY...OVER SHOPTON...MOVING
SOUTHEAST AROUND 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN SOUTHWESTERN BULLOCK COUNTY
THROUGH 445 PM CDT.
WINDS OF 35 TO 45 MPH ARE LIKELY WITH THIS STORM. OUTDOOR OBJECTS
SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS
COULD BE BLOWN AROUND.
LAT...LON 3197 8579 3197 8588 3205 8593 3202 8600
3204 8608 3221 8600 3205 8558 3198 8558
3190 8565 3189 8578Special weather statement, Jul 29, 5:09 PM CDT, 2 hours 12 minutes before
ALZ040-292300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT TUE JUL 29 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR DALLAS COUNTY UNTIL 600 PM
CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 17 MILES NORTH OF MINTER...MOVING SOUTHEAST AROUND 20
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
MINTER...SHEPARDVILLE AND RICHMOND THROUGH 600 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3237 8718 3245 8709 3223 8682 3223 8690
3206 8690 3206 8698 3226 8721Special weather statement, Jul 29, 5:42 PM CDT, 1 hour 39 minutes before
ALZ042-292330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 542 PM CDT TUE JUL 29 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES COUNTY UNTIL 630 PM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM AND FREQUENT CLOUD TO GROUND LIGHTNING. AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MOSSES...MOVING SOUTHEAST AROUND 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOSSES...HAYNEVILLE AND FORT DEPOSIT THROUGH 630 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3223 8663 3211 8679 3173 8645 3189 8623
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.